Opinions needed before Monday please

Hello, I am seeing my GP on Monday and she wants me to start on Pregabalin for nerve pain - I take MTX for my RA. I am pleased that she is taking my situation seriously but I have read so much about side effects of this drug. Apparently there can be huge and rapid weight gain and though I know that relief of pain matters more, wouldn't extra weight exacerbate the problems with my knee and ankle joints? I admit that piling on the pounds would make me feel even lower than I do now. Can anyone let me know whether weight gain has been a problem please?

Last edited by

7 Replies

  • Hello

    Just to say that until very recently I was taking Pregabalin and I had no problems with weight gain. I stopped it recently (gradually) because I couldn't tolerate the high dose the pain clinic wanted me to take and at the dose I could tolerate it didn't help my pain. weight gain wasn't a problem for me but it did add to my already debilitating daytime sleepiness but that may well be because I already take a number of other meds which make me very sleepy and I also have some kind of sleeping disorder anyway. I hope if you do decide to take it that it helps you.


  • I took it before my spinal op and it was very good. I didn't gain wright but steroids do that tome! Hope it helps you x

  • I took Gaberpentin for nerve pain and it made me very ill with mood changes and dizziness - like being drunk - and also made me very hungry. I only lasted 3 weeks. I am extremely drug intolerant though but you have asked and I believe Gaberpentin and Pregabalin have very similar chemical makeup. I had much more luck with Amitriptyline which I took for three years and Duloxetine which I too for 5 months. We are all so different and unfortunately you won't know if you will be able to tolerate it or not or whether it will work for you until you've tried it for yourself. I know people for whom it's worked brilliantly.

  • Hi Julie, don't worry, a lot of us with RA take Pregabalin for pain and stiffness. It is good for pain relief, although it can make you drowsy so don't drive after you have taken it. It is very much like Amitriptyline as Twitchy has pointed out and can be helpful for a good night's sleep which is very important for all of us with RA. On another note, It did not make me hungry, but we are all different!

  • Thank you all so much for taking the time to reply! I am going to give it a go - I will of course speak to my GP about my concerns tomorrow but it's good to hear of real experiences. I am on a high dose of Tramadol at the moment but it does very little for this type of pain I'm told - my legs and feet have only become troublesome this year but it affects my knees, shins and the back of my ankles on either side of my Achilles - sort of a twingeing and burning pain. Just something new to get used too!

    Hope you all have a good Sunday.

  • I know this is a bit late (sorry) but I'm taking pregabalin for neuropathic pain and for me it is a miracle drug. My neuropathic pain has reduced by approx 95%. I've not had weight gain, just dizziness and sometimes I struggle with getting the right words from my brain to my mouth. To help, I take more at night than in the morning. The side effects do lessen after using it for a while. At least the GP is willing to prescribe pregabalin and not gabapentin which is older and cheaper but I found had horrible side effects. Wishing you lots of relief from pain, Jane xXx

  • Just an update as you were kind enough to help (thank you too Jacey - it was agreat help) Anyway I did start the Pregabalin and hope it kicks in properly soon. I don't seem to be in as much pain but I'm taking Tramadol too. I have to get off that now but I'm having a real struggle. I am down to 50mg twice a day but if I have to delay one for any reason my body twitches and I am so restless - can't sit still! Heaven knows how I'll manage it!

    Thanks again everyone

You may also like...